Nevada, 2010High Wind in Nevada, May 11, 2010
May 11, 2010 · NWS LKN · 1 event in 1 county or zone
Strong downslope winds occurred on the lee side of the Ruby Mountains and East Humboldt Range with gusts to 78 mph recorded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong downslope winds occurred on the lee side of the Ruby Mountains and East Humboldt Range with gusts to 78 mph recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 11, 7:34 AM PST, 26 minutes earlier.
Area forecast discussion, May 11, 7:34 AM PST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
834 AM PDT TUE MAY 11 2010
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL BRING RAIN...SNOW...AND
GUSTY WINDS TO NEVADA TODAY. THE HEAVIEST PRECIPITATION IS EXPECTED
TO FALL ACROSS ELKO AND WHITE PINE COUNTIES. RAIN AND SNOW SHOWERS
WILL LINGER INTO WEDNESDAY...BEFORE DRIER AND WARMER WEATHER
RETURNS BY THE END OF THE WEEK.
&&
.UPDATE...WITH COLD AIRMASS REMAINING OVER THE CWA TODAY...HAVE LOWERED
DAYTIME MAXIMUM TEMPERATURES ACROSS THE ENTIRE AREA 3 TO 7 DEGREES.
HAVE BUMPED POPS OVER THE EASTERN ZONES AS WRAP AROUND MOISTURE
CONTINUES TO ROTATE FROM UPPER LOW LOCATED OVER UTAH THIS MORNING.
&&
.PREV DISCUSSION... /ISSUED AT 318 AM /
.SHORT TERM...TUESDAY THROUGH THURSDAY. STRONG SURFACE LOW HAS
DEVELOPED OVER SALT LAKE CITY...WITH UPPER LEVEL LOW PROGRESSING
ACROSS SOUTHERN NV THIS MORNING. STRONG DEFORMATION ZONE HAS
FORMED ACROSS EASTERN NV...WITH STRONG 700-500MB FGEN FORCING ON
THE NORTHWESTERN SIDE OF DEEPENING SURFACE AND 700MB LOW. MID-
LEVEL 500MB TROUGH WILL BECOME VERTICALLY STACKED WITH THE LOW
LEVEL CIRCULATION THIS MORNING. THIS WILL CAUSE FOR A LONGER
RESIDENCE TIME OF DEEP 700-400MB MOISTURE BACKING INTO
NORTHEASTERN NV THROUGH 06Z TONIGHT. THE HEAVIEST PRECIP BAND WILL
LIFT OUT OF WHITE PINE THIS MORNING...AND SHIFT TO ELKO COUNTY DUE
TO A RAPIDLY DEEPENING 700MB LOW OVER NORTHERN UT. FEEL LOCALIZED
HEAVY SNOW COULD FALL ABOVE 6500FT TODAY ACROSS THE WESTERN FACING
SLOPES OF ELKO COUNTY MOUNTAIN RANGES...ESPECIALLY THE
JARBIDGE...AND RUBY MOUNTAIN RANGES. BELOW 6500FT SNOW WILL BEGIN
TO MIX WITH RAIN AFT 10AM AS THE LOW LEVELS WARM DUE TO THE STRONG
MAY SOLAR RADIATION. THIS WILL LIMIT ACCUMULATIONS ON THE VALLEY
FLOORS TODAY...BUT STILL A GOOD SOAKING RAIN IS EXPECTED.
ANOTHER WX ISSUE TODAY IS THE GUSTY NW WINDS ACROSS THE REGION DUE TO
A VERY STRONG SURFACE PRESSURE GRADIENT WITH THE 997MB LOW OVER
UTAH. WIND ADVISORIES HAVE BEEN POSTED FOR THE FAVORABLE NW
DOWNSLOPE REGIONS OF NORTHERN NYE...AND ELKO COUNTY. STRONG WINDS
WILL ALSO OCCUR OVER NORTHERN ELKO COUNTY WITH 700MB WINDS
REACHING 40-45KTS BY AFTERNOON.
TONIGHT RAIN AND SNOW SHOWERS WILL LINGER ACROSS EASTERN NV...BUT
THE WIDESPREAD ACCUMULATING SNOW WILL COME TO AND END...AS THE
AIRMASS MODERATES AND THE SURFACE LOW SLOWLY WEAKENS AND DRIFTS
TO THE EAST. DAYTIME INSTABILITY SHOWERS WILL DEVELOP ON
WEDNESDAY...WITH MOSTLY DRY CONDITIONS EXPECTED BY THURSDAY.
LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. MODELS ARE IN
FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH THE PERIOD.
SPLIT FLOW OVER THE FCST AREA THURSDAY NIGHT INTO SATURDAY WITH
LIMITED MOISTURE FOR DRY CONDITIONS. RIDGE BUILDS OVER NEVADA ON
SUNDAY FOR ABOVE NORMAL TEMPERATURES WITH READING IN THE MID 70S TO
THE LOWER 80S. UPPER TROUGH IN THE ERN PACIFIC TO MOVE ONTO WEST
COAST ON MONDAY. LOOKS LIKE ENOUGH MOISTURE AND INSTABILITY TO
WARRANT A SLIGHT CHANCE OF TSTMS OVER THE FAR NRN MTNS...ESPECIALLY
IF THE STRONGER ECMWF SOLUTIONS IS CORRECT.
.AVIATION...UPPER LOW CENTERED NEAR TONOPAH PRODUCING IFR OR LOWER
CONDITIONS IN SNOW AND LOW CIGS ACROSS PORTIONS OF CNTRL AND NRN NV
EARLY THIS MORNING. AS UPPER LOW MOVES SEWD TODAY MAIN IMPACTS BY THIS
AFTN WILL BE ACROSS ERN NV IN WRAP AROUND MOISTURE PRIMARILY
AFFECTING THE KELY AND KEKO TERMINALS WHERE PERIODS OF IFR OR LOWER
CONDITIONS ARE LIKELY. CONDITIONS WILL SLOWLY IMPROVE THIS EVENING
AS UPPER LOW CONTINUES TO MOVE OUT OF THE AREA.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM PDT THIS AFTERNOON ABOVE 6000
FEET FOR NORTHERN ELKO COUNTY.
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR EXTREME EASTERN
ELKO COUNTY...NORTHERN ELKO COUNTY.
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR THE EASTERN
SLOPES OF THE RUBY MOUNTAINS/EAST HUMBOLDT RANGE IN THE RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO
COUNTY.
WINTER WEATHER ADVISORY UNTIL 11 AM PDT THIS MORNING ABOVE 6000
FEET FOR WHITE PINE COUNTY.
WINTER WEATHER ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE.
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON FOR NORTHERN NYE
COUNTY.
&&
99/99
Hazardous weather outlook, May 11, 2:35 AM PST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
335 AM PDT TUE MAY 11 2010
NVZ013-030>037-121045-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
335 AM PDT TUE MAY 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A COLD MOIST PACIFIC STORM SYSTEM WILL SLOWLY MOVE ACROSS THE
GREAT BASIN TODAY. THIS SYSTEM WILL BRING WIDESPREAD RAIN AND SNOW
ACROSS EASTERN NEVADA...WITH SCATTERED SHOWERS EXPECTED ACROSS THE
THE REMAINDER OF NORTHERN AND CENTRAL NEVADA.
LOCALIZED HEAVY SNOW IS EXPECTED ACROSS THE MOUNTAINS OF ELKO AND
WHITE PINE COUNTIES...WITH A RAIN AND SNOW MIX BELOW 6000 FEET
TODAY. OVERALL ROAD IMPACTS WILL BE LIMITED DUE TO THE HIGHEST
MOUNTAIN PASSES...WHERE SLUSH COULD ACCUMULATE ON PAVES SURFACES.
WIDESPREAD SNOW AND RAIN WILL TAPER OFF TO SHOWERS BY LATE
EVENING.
GUSTY NORTHWEST WINDS WILL DEVELOP THIS MORNING ACROSS THE
OUTLOOK AREA...WITH THE STRONGEST WINDS EXPECTED ACROSS NORTHERN
NYE...AND ELKO COUNTIES. SUSTAINED WINDS OF 25 TO 35 MPH...WITH MAX
GUSTS TO 50 MPH COULD BE POSSIBLE IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
RAIN AND SNOW SHOWERS WILL LINGER ACROSS EASTERN NEVADA INTO
WEDNESDAY...WITH ONLY ISOLATED SHOWERS EXPECTED ACROSS HUMBOLDT
COUNTY. TEMPERATURES WILL REBOUND TO AVERAGE BY THURSDAY WITH A
DRYING TREND ACROSS THE GREAT BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
High Wind, Ruby Mountains/E Humboldt Range
- When
- May 11, 8:00 AM PST to 3:30 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
A gust of 78 mph was recorded at the Ruby Valley RAWS and a gust to 66 mph at the Ruby Lake RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Vermont, May 11 to 13, 2010$550,000 · 6 events
- Flooding in Iowa, May 11 to 15, 2010$155,000 · 10 events
- Tornadoes and Damaging Winds in Ohio, May 11, 2010$152,000 · EF0 · 4 events
- Frost and Freeze in New York, May 11 to 13, 2010$150,000 · 2 events
- Damaging Winds in Pennsylvania, May 11, 2010$115,000 · 50 kt wind · 2 events
- Heavy Snow in Wyoming, May 11 to 12, 201029 events
- Tornado and Hail in Kansas, May 11 to 12, 2010$18,000 · EF0 · 10 events
- Dust Storm and High Wind in Arizona, May 11, 201067 kt wind · 11 events
- Winter Storm and Winter Weather in Colorado, May 11 to 12, 20107 events
- Tornado and Hail in Oklahoma, May 11, 2010EF0 · 7 events
- Flash Flooding and Hail in Missouri, May 11 to 12, 20101 in hail · 5 events
- High Wind in California, May 11 to 12, 201058 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219872.